Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 149, NWS Charleston, WV

July 29, 2007Clay County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 29, 2007, 5:58 PM EDT for Clay County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2007, 5:58 PM EDT (21:58 UTC)
Expired
Jul 29, 2007, 6:22 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Clay County, WV

The radar

The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 292158
SVRRLX
WVC015-292245-
/O.NEW.KRLX.SV.W.0149.070729T2158Z-070729T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
558 PM EDT SUN JUL 29 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN WEST VIRGINIA...

* UNTIL 645 PM EDT

* AT 553 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WALLBACK...OR ABOUT 7 MILES
  NORTH OF CLAY...AND MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAY BY 615 PM EDT...
  GLEN BY 640 PM EDT...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3858 8094 3866 8109 3844 8136 3834 8120

$$

15
2 follow-up statements
000 
WWUS51 KRLX 292214
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
614 PM EDT SUN JUL 29 2007

WVC015-292245-
/O.CON.KRLX.SV.W.0149.000000T0000Z-070729T2245Z/
CLAY WV-
614 PM EDT SUN JUL 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CLAY COUNTY...

AT 610 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WALLBACK...OR
ABOUT 6 MILES NORTH OF CLAY...MOVING SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAY BY 635 PM EDT...
  PROCIOUS BY 640 PM EDT...
  GLEN BY 645 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3858 8094 3866 8109 3844 8136 3834 8120

$$

15
000 
WWUS51 KRLX 292222
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT SUN JUL 29 2007

WVC015-292232-
/O.CAN.KRLX.SV.W.0149.000000T0000Z-070729T2245Z/
CLAY WV-
622 PM EDT SUN JUL 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA
SIZE HAIL ARE STILL POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3858 8094 3866 8109 3844 8136 3834 8120

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:12 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 29, 3:12 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
312 PM EDT SUN JUL 29 2007

.SYNOPSIS...
A WEAK FRONT OVER THE AREA...AND A COUPLE OF UPPER LEVEL WAVES
PASSING THROUGH...WILL MAINTAIN SCATTERED SHOWERS AND THUNDERSTORMS
IN THE AREA THIS AFTERNOON THROUGH MONDAY.  A HIGH PRESSURE CENTER
WILL COME SAILING ACROSS THE AREA DURING THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
EXTREME NORTHERN SECTIONS NEAR CKB...EKN...AND PKB THIS AFTERNOON
AND EVENING. MODELS ARE SHOWING SFC BASED CAPE VALUES EXCEEDING 2000
J/KG MAINLY ACROSS THE NORTH AND NORTHEAST SECTIONS THIS AFTERNOON
AND EARLY EVENING. ADDITIONAL THUNDERSTORMS COULD DEVELOP ACROSS
NORTHEAST KY AND SOUTHWEST VA. STORMS WILL BE NEARLY STATIONARY
ALLOWING RAINFALL ACCUMULATIONS TO BE FROM 1 TO 2 INCHES PER HOUR.

RAINFALL ACTIVITY IS EXPECTED TO WAYNE AFTER SUNSET WITH LINGERING
SHOWERS MAINLY ACROSS THE EASTERN MOUNTAINS AND NORTHEAST COUNTIES.

SOMEWHAT COMPLICATED PICTURE FOR TODAY...WITH DYING FRONT SHIFTING
SOUTHWARD THEN LIFTING BACK NORTH...AND A PAIR OF SHORTWAVES
DROPPING THROUGH FROM NORTHWEST TO SOUTHEAST.

TEMPERATURES TONIGHT SHOULD RANGE FROM THE UPPER 60S LOWLANDS TO THE
LOW 60S HIGHER ELEVATIONS. HAVE GONE A DEGREE OR TWO WARMER THAN THE
WARMER FWC GUIDANCE. FOR MONDAY HIGHS...WENT WITH A BLEND OF MET AND
MAV WHICH DIFFER 1 OR 2 DEGREES FROM EACH OTHER.

AREAS OF FOG WILL BE POSSIBLE MAINLY OVER RIVER VALLEYS AND OVER
AREAS THAT REMAIN WET DUE TO PREVIOUS RAINFALL...ESPECIALLY IF
SKIES CLEAR SOME ALLOWING FOR RADIATIONAL COOLING OVERNIGHT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
WEAK FLOW OUT OF THE NORTHWEST WILL CONTINUE WITH VERY LITTLE CHANGE
DURING THE SHORT TERM PORTION OF THE FORECAST. WITH THIS SETUP...WE
WILL CONTINUE TO BE IN THE GRIPS OF A WARM AND HUMID AIRMASS AS A
MID AND UPPER LEVEL RIDGE PARKS ITSELF OVER THE LOWER GREAT LAKES
REGION. WHILE SURFACE CONDITIONS WILL BE RIPE FOR AIRMASS TCU
DEVELOPMENT...THE MID AND UPPER LEVELS REPRESENT A MORE STABLE
SCENARIO UNDER THE RIDGE...INCLUDING A SIGNIFICANT LACK OF MOISTURE.
LEFT A CHANCE OF SHOWERS OR A STRAY THUNDERSTORM IN THE MOUNTAINS
LATE TUESDAY EVENING...BUT KEPT THE REMAINDER OF THE SHORT TERM
DRY...FAVORING THE DOMINANCE OF THE MID AND UPPER LEVEL FEATURES.

DID NOT DEVIATE TOO MUCH FROM A BLEND OF THE MET AND MAV FOR HIGH
TEMPERATURES GIVEN THE RELATIVE AGREEMENT BY THE TWO SETS OF
GUIDANCE VALUES...AND TWEAKED FOR SOME LOCAL INFLUENCES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPPER LEVEL RIDGE WILL FLATTEN OUT INTO A MORE ZONAL PATTERN AS THE
WEEKEND APPROACHES. WARM AND HUMID CONDITIONS WILL CONTINUE THEIR
DOMINANCE...AND WILL KEEP CONVECTION CHANCES TO A MINIMUM. SATURDAY
AFTERNOON WILL SEE A WEAK SURFACE BOUNDARY ENTER THE REGION...AND
TOUCHED THE POPS UP TO SLIGHT CHANCE WITH THE INTRODUCTION OF THIS
WEAK FORCING MECHANISM. FOR THE REMAINDER OF THE LONG TERM...ALL
EYES WILL BE ON A CLIMATOLOGICALLY STRONG SURFACE SYSTEM TREKKING
ACROSS THE NORTHERN PLAINS AND INTO THE GREAT LAKES REGION. THE
TRACK OF THIS LOW WILL BE VERY IMPORTANT TO THE TIMING OF FRONTAL
PASSAGE...WHICH IS BEYOND THE SCOPE OF THE LONG TERM AT THIS POINT.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MODELS INDICATE VERY UNSTABLE CONDITIONS MAINLY ACROSS THE NORTH AND
CENTRAL SECTIONS OF THE AREA...AS A SHORT WAVES MOVE ACROSS. NEAR
CLEAR SKIES THIS MORNING PROVIDED ENOUGH DIURNAL HEATING TO ENHANCE
INSTABILITY. SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED AND
WILL CONTINUE TO DEVELOP ACROSS THE NORTH AND NORTHEAST SECTIONS
AFFECTING CKB...PKB...AND EKN THIS AFTERNOON.  EXPECT IFR/LIFR
VISIBILITIES UNDER HEAVY THUNDERSTORMS. STORM ACTIVITY WILL NOT MOVE
MUCH ALLOWING EACH STORM TO DUMP SIGNIFICANT AMOUNT OF RAINFALL.

ADDITIONAL RAINFALL ACTIVITY COULD DEVELOP ACROSS THE SOUTHERN PARTS
OF SOUTHEAST OHIO TO AFFECT THE VICINITY OF HTS THIS AFTERNOON.
CONFIDENCE IS LOW IF THE STORMS WILL HIT THE SITE DIRECTLY SO DID
NOT MENTIONED THEM IN HTS TAF.

A SMALLER SECONDARY WAVE WILL THEN AFFECT THE NORTHERN TERMINALS
THIS EVENING.

VARIABLE CLOUDS LEAD TO AN UNCLEAR PICTURE FOR TONIGHT...BUT
ENOUGH BREAKS IN THE CLOUDS SHOULD ALLOW A FEW HOURS OF IFR FOG
AROUND 08Z-12Z FOR ALL SITES EXCEPT KBKW. KEKN WILL LIKELY DROP TO
LIFR.

12Z MONDAY THROUGH FRIDAY...MVFR/IFR CONDITIONS LATE NIGHTS INTO
EARLY MORNINGS FOR FOG ALONG RIVER VALLEYS...AND LIFR POSSIBLE AT
KEKN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...ARJ
SHORT TERM...26
LONG TERM...26
AVIATION...ARJ
Hazardous weather outlook, Jul 29, 3:26 AM EDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
326 AM EDT SUN JUL 29 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-300730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
326 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 1:57 PM EDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT SUN JUL 29 2007

WVZ031-032-291830-
TAYLOR WV-HARRISON WV-
157 PM EDT SUN JUL 29 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 157 PM EDT...A STRONG THUNDERSTORM WAS OVER SHINNSTON...AND IS
NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  ROSEMONT...MEADLAND...MCGEE AND ENTERPRISE.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. THIS STORM IS ALSO CAPABLE OF
PRODUCING HEAVY RAINFALL...AND GIVEN THE STATIONARY NATURE OF THE
STORM...COULD LEAD TO MINOR FLOODING IN THE AFFECTED AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Local storm report, Jul 29, 3:42 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
342 PM EDT SUN JUL 29 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             MONTROSE                39.12N 79.79W
07/29/2007  U0.75 INCH       RANDOLPH           WV   PUBLIC

            EVENT OCCURRED BETWEEN
            324 PM 07/29/2007 AND 339 PM 07/29/2007

&&

NNNN
Local storm report, Jul 29, 4:35 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
435 PM EDT SUN JUL 29 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             BUCKHANNON              39.00N 80.21W
07/29/2007  U0.75 INCH       UPSHUR             WV   PUBLIC

            EVENT OCCURRED BETWEEN
            417 PM 07/29/2007 AND 432 PM 07/29/2007

&&

NNNN
Local storm report, Jul 29, 4:40 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
440 PM EDT SUN JUL 29 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             BUCKHANNON              39.00N 80.21W
07/29/2007  U0.75 INCH       UPSHUR             WV   PUBLIC

&&

NNNN
Local storm report, Jul 29, 4:45 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
445 PM EDT SUN JUL 29 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             BUCKHANNON              39.00N 80.21W
07/29/2007  U1.25 INCH       UPSHUR             WV   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:23 PM EDTAreal Flood AdvisoryRLXHarrison, Taylor67 min
Jul 29, 3:29 PM EDTSevere Thunderstorm WarningRLXRandolph31 min
Jul 29, 3:47 PM EDTAreal Flood AdvisoryRLXRandolph88 min
Jul 29, 4:24 PM EDTSevere Thunderstorm WarningRLXUpshur36 min
Jul 29, 4:50 PM EDTAreal Flood AdvisoryRLXUpshur85 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.